Skip to content
Includes Expert Content
My period wont quit
avatar
Lylan posted:
Hi, I have been having this problem now for almost 4 years. It will take me a little it to explain so please bear with me. 4 years ago I contracted Strepp Throat and was put on Penicillin. After that for the first time in my life I started getting irregular periods to the point where I would bleed for 3 to 4 days than it would not happen again for a few months. I went to a doctor to have it checked out but nothing was found to be wrong so I was just sent home. About 8 months later I got pregnant with my daughter. Everything was normal with my pregnancy except for contracting HPV. My doctor said that it wasn't serious so she just kept an eye on it during my pregnancy. After I had my daughter the HPV went away. My periods became regular after having my daughter until around her first birthday. I got my period as normal but it refused to go away. After 3 weeks of putting up with it I finally went to a doctor to have myself checked out. He said it was just hormones so he put me on birth control to regulate it. At first it worked but after the first month on the birth control my period came back and it got really bad. I bled really heavy to the point I couldn't even walk without gushing. I began to panic so I went to the ER and had an internal untrasound done. My mom has phybroids and the same bleeding problem so I wondered if I developed them. After many tests all of them came back negative so I was sent home yet again with a diagnosis of hormonal imbalance. Once I was sure that was what was going on I found a good hormonal theropy treatment that pretty much cured the problem. For nearly two years things have been normal until recently. I am 23 years old now and I have had my period for the past 3 weeks. I am still taking my hormonal theropy but this time it doesn't seem to be working. I am getting frustrated cause I make sure that I stay caught up with my Gynocologist and nothing out of the ordinary has been seen so I know its just my hormones again. I know stress can have a huge factor in knocking hormones and such out of whack. About the time I got my period I have begun packing for a move that my husband and I will be doing in a couple weeks time. He had to travel away for work so I am home alone every day with my daughter (who is almost 3 now) and I think that my stress level is just at a maximum so my period isn't going away but it is still freaking me out. I already passed a huge clot and dozens of tiny ones. Some days it will be medium-heavy and others its barely there. I just want it to go away and I have seriously put thought into having a hysterectomy. I know I am way too young for one of those but this is getting rediculous. Does anyone have any advice or recommendations that could help me get through this issue? Any help would be appriciated!
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear Lylan: The initial irregular periods (before pregnancy) were most likely the result of occasional missed ovulations. You mentioned that postpartum periods were regular until your daughter was a year of age. At that time you were put on hormonal birth control (?birth control pills). Since large fibroids were ruled out by ultrasound the most common explanation for the current abnormal bleeding is breakthrough bleeding (BTB) on hormonal birth control.

Alas, breakthrough bleeding (BTB) can be a common side effect of most types of hormonal birth control (eg pills/patch/ring/shot/Mirena IUD). Among birth control pill users BTB frequently occurs after a missed or late pill. In your case it sounds like you are careful to take pills at the same time daily. More remotely, BTB in a pill user can arise if she has gotten a chlamydia infection. Yet, if you both are monogamous this is not going to apply.

When a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Sometimes the lining is less stable because the hormones make the lining much thinner (actually this is good as a thin lining is a healthy lining). Yet in a longer term user (eg you) the super thin lining can be less stable and begin to have prolonged or erratic bleeding. Sometimes the lining is unstable because the hormones can make parts of the lining out of synch. This is more common in brand new users. In your specific case the initial month of use that produced such a heavy flow following a time of no flow is an example of this scenario.

You did the right thing in ruling out fibroids since you have a known family history. It may be that fibroids will develop later. If that occurs you still have options other than hysterectomy.

In terms of a trigger for your current BTB it MIGHT be that stress is the culprit. While the mechanism for stress caused BTB is well known in non-birth control pill users, there are no published studies linking stress to BTB in Pill users. This is amazing as we get letters every month from Pill users who swear that life stress corresponded to the onset of their BTB. It sounds like you have a lot to deal with as a "single mom" of a three year old. It's got to be hard to have him away so much.

Bottom line, BTB on hormonal methods of birth control is a nuisance side effect. The protection from pregnancy is still in effect. If your poor cycle control persists you should return to your GYN or clinic. Often a change in the brand, or formula, of birth control pill will fix the problem. They can also investigate if other contributing factors are suspected.

In Support,
Jane


Helpful Tips

extended period
I have had a period for almost three weeks. The first week was normal with a lot of cramping. The second week was like when you are almost ... More
Was this Helpful?
52 of 102 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.